Health

Painkiller warning: Ibuprofen may make asthma symptoms worse

Written by Administrator

Available in tablet form, capsules, syrup, and gels, as well as mousses and sprays, ibuprofen is a popular painkiller many turn to in times of need. You can even find the ingredient combined with some cold and flu remedies. Yet not everyone should be taking it. Oral administration of the drug can take up to 30 minutes to reduce hormones in the body that cause pain and swelling, said the NHS. If you find that your asthma symptoms worsen after taking ibuprofen, you need to talk to your GP.

What to do in an asthma attack

First, sit up straight and try to remain calm while taking one puff of your reliever inhaler (usually blue in colour).

Then you can take up to 10 puffs every 30 to 60 seconds, but if you don’t feel any better, call 999 for an ambulance.

If the ambulance still hasn’t arrived in 15 minutes, you can proceed to take up to another 10 puff of your reliever inhaler.

People who can’t take ibuprofen

The NHS advises against taking ibuprofen if you’ve had an allergic reaction to it in the past.

Symptoms of an allergic reaction may include wheezing, a runny nose or skin reactions.

The national health body also advises people with uncontrolled high blood pressure to stay away from the painkiller.

To make sure ibuprofen is safe for you, do inform the pharmacist if you’ve had any of the following health issues:

  • Stomach ulcer
  • Bleeding in the stomach
  • A hole in the stomach
  • Liver fibrosis
  • Cirrhosis
  • Liver failure
  • Heart disease
  • Severe heart failure
  • Kidney failure
  • Crohn’s disease
  • Ulcerative colitis

Also discuss with your GP if you’re able to take ibuprofen if you’ve had any of the health issues mentioned above.

Other serious side effects of ibuprofen may include “black poo” or “blood in your vomit”, which are signs of internal bleeding.

Also call your GP straight away if your ankles become swollen, there’s blood in your urine or you’re not able to urinate at all – these are signs of a kidney problem.

Meanwhile, severe chest or stomach pain could be indicative of a hole in the stomach or gut.

Common side effects of the mediation can include:

  • Headaches
  • Feeling dizzy
  • Feeling sick (nausea)
  • Being sick (vomiting)
  • Wind
  • Indigestion

Source link

About the author

Administrator